Wisconsin, 2024

Flash Flooding in Wisconsin, July 5, 2024

July 5, 2024 · NWS GRB · 4 events in 4 counties and zones

An area of low pressure slowly tracked east across east-central Wisconsin to central Lake Michigan through the day on Friday (7/5). Showers and thunderstorms developed shortly after daybreak and then became more concentrated during the mid-morning into the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$549,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

An area of low pressure slowly tracked east across east-central Wisconsin to central Lake Michigan through the day on Friday (7/5). Showers and thunderstorms developed shortly after daybreak and then became more concentrated during the mid-morning into the early afternoon. A cluster of showers and thunderstorms became slow moving over Waupaca County, resulting in 4 to 6 inches of rain with the city of Manawa measuring 5.7 inches of rain. This rain, coupled with the impacts from around 6 inches of recent rain from the two weeks prior, led to the failure of the Manawa Dam, as water overtopped the dam around 12:30 PM CDT. This led to evacuations of residences and businesses in Manawa and downstream of the dam into the town of Royalton. Additionally, several water rescues of people trapped in vehicles were made during the morning, especially in Manawa and Appleton. A Boil Water advisory was also issued for Manawa and surrounding areas. Heavy rainfall of 2 to 3 inches also caused flash flooding in portions of Outagamie, Calumet, and Brown counties during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 5, 5:41 AM CST, 3 hours 49 minutes earlier. Its key messages:

  • Areas of showers and some thunderstorms are expected today. The primary threat from storms will be locally heavy downpours.
  • River and stream levels will remain elevated into the weekend.
  • On and off chances for rain/storms continue through early next week as upper-level flow remains unsettled.
Area forecast discussion, Jul 5, 5:41 AM CST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
641 AM CDT Fri Jul 5 2024

Updated aviation portion for 12Z TAF issuance

.KEY MESSAGES...

- Areas of showers and some thunderstorms are expected today. The
  primary threat from storms will be locally heavy downpours.

- River and stream levels will remain elevated into the weekend.

- On and off chances for rain/storms continue through early next
  week as upper-level flow remains unsettled.

&&

.DISCUSSION...
Issued at 302 AM CDT Fri Jul 5 2024

Short Term...Today...Tonight...and Saturday

Shower and thunderstorm coverage into this evening is primary
focus in the short term. Mid-level low is spinning over southern
MN while weak sfc low is over southwest WI. Arc of showers and
isolated thunder is crossing northeast WI with area of steadier
and heavier showers over northern WI into central MN. Thus far
this system has drastically underperformed in our CWA in terms of
rainfall amounts and heavy rainfall potential, so that limits the
flooding risk going forward. Think lighter QPF thus far is due in
part to limited instability to boost rainfall rates by time the
showers reached our area last evening and also PWATS barely up to
1.50 inches which is only up to 125 percent of normal. Do expect
showers to increase this morning into the afternoon as the mid-
level low tracks across the area.

Thunder has been quite limited so far but do expect an uptick in
thunder toward daybreak this morning as theta-e advection and
elevated instability combine ahead of the mid-level low and sfc
low. Best chance for thunder impacting more of the area though
will occur late morning into the afternoon as the lift from the
mid-level low and steeper lapse rates/MLCAPEs building to 800J/kg
interact with some daytime "heating" (relative term as highs today
will be below normal in the mid 60s north to the lower 70s
south). Following MLCAPEs, expect thunder potential all areas
through midday then shifting to mainly south of highway 29 the
rest of the afternoon. Wind fields are not strong with the system
as mid-upper jets are displaced to the east and southeast over the
central Great Lakes. Thus effective shear is weak so am not expecting
any severe weather. Heavy downpours would be the main threat from
storms as PWATs don't change much from what they are early this morning.

Lingering showers end early, then it turns mainly dry tonight. Cool
advection in wake of the trough and departing sfc low will keep
skies partly to mostly cloudy. Hint of some sprinkles at times
northeast WI, ending by daybreak Sat. Majority of Sat looks dry,
but with approaching shortwave trough and weak warm air advection
resulting in MLCAPEs reaching 500-1000J/kg, did include small
chances for showers and storms most areas during peak heating.
Also is signal for convergence along Michigan lake breeze which
could also support pop-up shower or storm later Saturday, very
isolated coverage. That said even with these small chances for
rain, plenty of dry time is expected on Saturday with highs
bouncing back into the mid 70s lakeside to low 80s inland.

Long Term...Saturday Night Through Thursday

Not many changes to the extended as an active pattern remains
through the middle of next week. Next chances for moderate rain
will arrive Sunday afternoon, becoming more robust into Monday
morning. There is still uncertainty regarding rainfall amounts,
although current ensemble guidance seems to hone in on east-
central Wisconsin to receive the bulk of the precip. Definitely
worth keeping an eye on given that east-central Wisconsin is
currently vulnerable to flooding given recent bouts of heavy rain.

Weekend precip chances... As upper-level ridging over the Pacific
struggles to build onshore, much of the central CONUS will be
left under a persistent troughing regime through mid-week. This
pattern will maximize opportunities for perturbations/weak
impulses to bring chances for rain and storms to the forecast
area. Best chances look to be Sunday afternoon through Monday
morning as a surface low and attendant cold front track across
the upper Mississippi Valley. Moisture content appears to be
favorable for periods of moderate to heavy rain during this time
as a surge of Gulf moisture places a narrow corridor of 1.75 inch
PWATs (~125% of normal) along the lakeshore. Some diurnally-driven
storms will also be possible Sunday afternoon and evening as
resultant instability exceeds 1,000 J/kg. However, the big
question will be whether or not the bullseye of highest rainfall
misses off to the east over the lake.

Rest of the extended... Rain/storm chances will continue through
Wednesday as several embedded impulses circulate through a
longwave trough. An end to the current wet pattern may then be in
sight toward the end of the extended as long-range models show
upper-level ridging settling in across the CONUS. This may signal
the beginning of a warmer/drier summer pattern, although only time
will tell.

&&

.AVIATION...for 12Z TAF Issuance
Issued at 640 AM CDT Fri Jul 5 2024

A mid level low and sfc low will move slowly from southern
Minnesota to northern Wisconsin and produce occasional showers and
isolated thunderstorms today. The activity will diminish this
evening as it settles south of Wausau to Green Bay and Manitowoc.

Flight conditions are variable to start the TAF period with mainly
MVFR to VFR. Expect some lowering to mainly IFR/MVFR today with
greatest risk of IFR farther inland from Lake Michigan. Ceilings
and visibilities will improve later this afternoon into this evening.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....JLA/Goodin
AVIATION.......JLA
Hazardous weather outlook, Jul 5, 2:16 AM CST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
316 AM CDT Fri Jul 5 2024

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-060830-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
316 AM CDT Fri Jul 5 2024

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today. The greatest chance for
storms this afternoon will be south of highway 29. Severe storms
are not expected, but locally heavy rain is possible in any
stronger storms.

Some rivers and streams will continue to run above bankfull due
to recent and expected rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Some rivers and streams will continue to run above bankfull due
to recent and expected rainfall.

On and off chances for showers and thunderstorms will continue
through early next week. Although the severe weather threat is
low, locally heavy rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-060830-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
316 AM CDT Fri Jul 5 2024

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Thunderstorms are possible today. Any thunderstorms will pose a
threat to mariners.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

On and off chances for thunderstorms are possible through early
next week. Any thunderstorms will pose a threat to mariners.

JLA/Goodin

In the hours before

Local storm report, Jul 5, 6:45 AM CST, 2 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
745 AM CDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             1 NNE Boulder Junction  46.13N 89.62W
07/05/2024  M1.43 Inch       Vilas              WI   Cocorahs

            Cocorahs station WI-VL-14 Boulder Junction 1.4 NE.

0700 AM     Rain             6 NNE Boulder Junction  46.20N 89.60W
07/05/2024  M1.40 Inch       Vilas              WI   Cocorahs

            Cocorahs station WI-VL-25 Presque Isle 7.0 ESE.

0700 AM     Rain             1 SSE Manitowish Waters 46.12N 89.88W
07/05/2024  M1.29 Inch       Vilas              WI   CO-OP Observer

            CO-OP Observer station RLKW3 Manitowish Waters 0.6 S.

0715 AM     Rain             1 S Manitowish Waters   46.12N 89.88W
07/05/2024  M1.02 Inch       Vilas              WI   AWOS

            AWOS station KD25 Manitowish Waters Airport.

&&

24-hour rain totals
Local storm report, Jul 5, 6:52 AM CST, 2 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
752 AM CDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             2 E Ogdensburg          44.46N 88.98W
07/05/2024  M1.24 Inch       Waupaca            WI   Cocorahs

            Cocorahs station WI-WP-3 Ogdensburg 2 E.

0725 AM     Rain             3 E Winchester          46.23N 89.83W
07/05/2024  M1.15 Inch       Vilas              WI   Mesonet

            Mesonet station EW6920 Winchester.

0500 AM     Rain             1 WNW Iola              44.50N 89.13W
07/05/2024  M1.02 Inch       Waupaca            WI   Cocorahs

            Cocorahs station WI-WP-11 Iola 0.4 SSW.

&&

24-hour rain totals
Local storm report, Jul 5, 9:11 AM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
1011 AM CDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     Rain             1 WSW Manawa            44.46N 88.92W
07/05/2024  M2.80 Inch       Waupaca            WI   Public

            Since 830 AM this morning.

&&

The radar

The Green Bay radar (KGRB), 62 km away, was scanning. The volume nearest the first event began at 15:27 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Waupaca

When
July 5, 9:30 AM CST to 1:30 PM CST
Where
Waupaca County, 1.55 mi NE of Manawa to 1.49 mi NW of Royalton
Cause
Dam / Levee Break
Property damage
$260,000
Reported by
Law Enforcement
Coordinates
44.485, -88.896

Rainfall amounts of 4 to 6 inches, combined with the failure of the Manawa Dam, caused flooding in Manawa during the late morning and early afternoon.

Flash Flood, Outagamie

When
July 5, 12:08 PM CST to 2:30 PM CST
Where
Outagamie County, 3.01 mi SSW of Mackville to 2.42 mi NNE of Kimberly
Cause
Heavy Rain
Property damage
$289,000
Reported by
Social Media
Coordinates
44.309, -88.440

Rainfall amounts of 2 to 3 inches in the Appleton area during the early afternoon caused 1 to 2 feet of flowing water in some locations.

Flash Flood, Brown

When
July 5, 12:15 PM CST to 3:30 PM CST
Where
Brown County, 0.19 mi SE of Holland to 1.05 mi ESE of Askeaton
Cause
Heavy Rain
Reported by
Public
Coordinates
44.248, -88.168

Rainfall of 2 to 3 inches in southwestern Brown County caused street flooding along with road closures and stranded vehicles during the afternoon in Greenleaf.

Flash Flood, Calumet

When
July 5, 12:26 PM CST to 3:30 PM CST
Where
Calumet County, 2.02 mi E of Potter to 1.87 mi ENE of Forest Jct
Cause
Heavy Rain
Reported by
Public
Coordinates
44.116, -88.060

Rainfall of 2 to 3 inches in northeastern Calumet County caused street flooding along with road closures and stranded vehicles during the afternoon in Hilbert.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181512, 1185563, 1185593, 1185592.